How Smoking Affects The Arteries

If your patient is a smoker, chances are she has been smoking for a long time and may not be willing to give it up just because you tell her she has to. So you’ll need to explain how cigarette smoking puts her at high risk for developing serious, life­threatening complications, including coronary artery disease (CAD) and myocardial   infarction  (MI) .

Affects on Arteries

The chemicals in cigarette smoke cause damage to the coronary artery endothelium, which has already been damaged by diabetes. These chemicals also increase total cholesterol and triglyceride levels and reduce high-density lipoprotein levels. All of these changes lead to coronary artery occlusion and myocardial ischemia or MI. Nicotine, a powerful vasoconstrictor, causes vasospasm and increases blood pressure, blood viscosity, and clotting factor concentrations, further reducing coronary artery blood flow.

Nursing Interventions

If your patient doesn’t smoke but lives with someone who does, explain the dangers of passive smoke, which can be as harmful as smoking itself. Encourage the family member to quit smoking. If he can’t quit, instruct him not to smoke around the patient. If your patient does smoke, find out how much she smokes and how motivated she is to quit. If your patient has tried to quit but hasn’t been successful, encourage her to try again. Ask which methods she has tried and ask her why she thinks they didn’t work.

Address her concerns about quitting. For instance, your patient may be afraid that she’ll gain weight. If so, encourage her to seek support from her family and an appropriate weight ­control support group.

Discuss with the patient’s physician the possibility of using a transdermal nicotine delivery system or nicotine chewing gum. However, remember that these nicotine products, just like cigarettes, may be contraindicated in patients who have CAD or arrhythmias because nicotine causes vasoconstriction, tachycardia, and increased blood pressure. In patients with diabetes, nicotine causes the release of catecholamines from the adrenal medulla, which can cause arrhythmias and other cardiovascular complications.

Refer your patient to a support group or smoking cessation program. Even if the physician prescribes a nicotine product to offset withdrawal, she may need additional support to help change her behavior.